Alert archive / Kansas / Flash Flood Warnings in 2011

Flash Flood Warning 19, NWS Goodland, KS

July 21, 2011Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 21, 2011, 10:45 PM CDT for Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2011, 10:45 PM CDT (03:45 UTC)
Expired
Jul 22, 2011, 1:30 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Thomas County, KS

The radar

The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
3405 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

082 
WGUS53 KGLD 220345
FFWGLD
KSC193-220630-
/O.NEW.KGLD.FF.W.0019.110722T0345Z-110722T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1045 PM CDT THU JUL 21 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 130 AM CDT

* AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA.  RAINFALL AMOUNTS AROUND AN INCH HAVE ALREADY FALLEN  
  ON GROUND THAT IS SATURATED FROM YESTERDAYS STORMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BREWSTER...COLBY...GEM...HALFORD...LEVANT...MINGO AND REXFORD.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 3914 10072 3913 10139 3939 10139 3957 10073

$$

JLUNDQUI
1 follow-up statement
609 
WGUS73 KGLD 220627
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1227 AM MDT FRI JUL 22 2011

KSC193-220641-
/O.EXP.KGLD.FF.W.0019.000000T0000Z-110722T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THOMAS KS-
127 AM CDT FRI JUL 22 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR THOMAS COUNTY WILL
BE ALLOWED TO EXPIRE AT 1230 AM MDT/130 AM CDT/...

HEAVY RAINFALL HAS ENDED ACROSS THE AREA AND NO REPORTS OF FLOODING 
HAVE BEEN RECEIVED. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3914 10072 3913 10139 3939 10139 3957 10073

$$

BULLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:20 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 21, 6:20 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT THU JUL 21 2011

.DISCUSSION...
235 PM MDT THU JUL 21 2011

THE 20Z SURFACE CHART SHOWS A TROUGH OVER EASTERN COLORADO. WATER
VAPOR IMAGERY SHOWING SUBTROPICAL MOISTURE PLUME ARCING NORTHEAST
ACROSS THE ROCKIES INTO THE THE HIGH PLAINS. LTG DETECTION AND
RADAR SHOWING CONVECTION INCREASING ACROSS THE ROCKIES AND NEAR
THE SURFACE TROUGH MENTIONED ABOVE.

SOUTHWESTERLY FLOW WILL CONTINUE TONIGHT AS THE RIDGE MOVES EAST
INTO THE SOUTHEAST CONUS. HOWEVER THE RIDGE WILL START BUILDING BACK
WEST ON SATURDAY WITH A BROAD AREA OF HIGH PRESSURE OVER THE
SOUTHERN HALF OF THE CONUS THROUGH SUNDAY. BY SUNDAY NIGHT THE RIDGE
AMPLIFIES INTO THE ROCKIES WITH NORTHWEST FLOW ACROSS NORTHWEST
KANSAS. A SURFACE TROUGH WILL PERSIST OVER EASTERN COLORADO THROUGH
MOST OF THE PERIOD AND THEN FINALLY SHIFTS EAST ACROSS THE FA SUNDAY
NIGHT.

THE NAM SHOWS THAT THE MID LEVEL MOISTURE PLUME WILL SHIFT SOUTHWARD
LATER TONIGHT. CONSEQUENTLY THE BEST CHANCES FOR MEASURABLE
PRECIPITATION WILL BE OVER THAT AREA AFTER 06Z FRIDAY. PLAN TO GO
WITH HIGH CHANCE POPS OVER THE ENTIRE FA THIS EVENING AND THEN
DECREASING POPS IN THE NORTHWEST FA AFTER 06Z FRIDAY. SUBSIDENCE
SHOULD BE OVER THE FA FRIDAY MORNING AND BY AFTERNOON MORE STORMS
WILL DEVELOP NEAR THE TROUGH AXIS IN EASTERN COLORADO AS THE NEXT
SHORTWAVE COMES ACROSS. PLAN TO GO NIL POPS FRIDAY MORNING AND HOLD
POPS DOWN TO  SLIGHT CHANCE FRIDAY AFTERNOON DUE TO +16 TEMPERATURE
AT H7. PLAN TO USE CHANCE POPS FRIDAY NIGHT WITH SHORTWAVE ENERGY
COMING ACROSS THE FA AND MOISTURE FETCH CONTINUING AROUND THE WEST
SIDE OF THE RIDGE. THE SURFACE TROUGH OVER EASTERN COLORADO WILL ACT
TO FOCUS PARAMETERS AGAIN SATURDAY AFTERNOON AND NIGHT. ALTHOUGH
MOISTURE MID LEVEL MOISTURE IS NOT AS APPARENT CANNOT RULE OUT A
SLIGHT CHANCE OF THUNDERSTORMS IN EASTERN COLORADO SATURDAY
AFTERNOON AND THEN FLOW TAKING THEM FURTHER EAST INTO THE FA
SATURDAY EVENING. TROUGH WILL ONCE AGAIN FOCUS STORMS IN EASTERN
COLORADO SUNDAY AFTERNOON. THE TROUGH WILL SHIFT EAST ACROSS THE FA
SUNDAY NIGHT WITH STORMS PROGRESSING EASTWARD AS WELL. PLAN SLIGHT
CHANCE POPS FOR EASTERN COLORADO SUNDAY AFTERNOON AND THEN CHANCE
POPS SUNDAY EVENING DECREASING TO SLIGHT CHANCE OVER MOST OF THE FA
AFTER 06Z MON.

850MB TEMPERATURES SUPPORT MAX TEMPERATURES RANGING FROM 95 TO 100
FRIDAY THROUGH SUNDAY. MIN TEMPERATURES WILL RANGE FROM AROUND 65 IN
THE WESTERN FA TO THE LOWER 70S IN THE EAST.

IN THE EXTENDED...A RIDGE OVER THE ROCKIES MONDAY WILL SHIFT INTO
THE PLAINS TUESDAY AND THEN INTO THE SOUTHEAST CONUS WEDNESDAY AND
THURSDAY. SURFACE HIGH PRESSURE WILL BE OVER NORTHWEST KANSAS MONDAY
FOLLOWED BY WEAK LOW PRESSURE OVER EASTERN COLORADO/WESTERN KANSAS
TUESDAY THROUGH THURSDAY. SHORTWAVES IN THE FLOW COMING AROUND THE
WEST SIDE OF THE RIDGE WILL PROVIDE AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS EACH EVENING FROM MONDAY THROUGH WEDNESDAY.

850MB TEMPERATURES INDICATE THE HEAT WILL CONTINUE. MAX TEMPERATURES
WILL REACH INTO THE MID/UPR 90S THROUGH THE PERIOD. MIN TEMPERATURES
WILL RANGE FROM 65 IN THE WESTERN FA TO THE LOW/MID 70S IN THE EAST.

FS
&&

.AVIATION...
520 PM MDT THU JUL 21 2011

FOR THE 00Z TAF...ANTICIPATE PRIMARILY VFR CONDITIONS FOR THE
EFFECTIVE PERIOD AT BOTH KGLD AND KMCK. WILL BE WATCHING CONVECTION
THAT IS STARTING TO ORGANIZE OVER SOUTHEAST COLORADO AS IT HAS THE
BEST CHANCE TO IMPACT EITHER AND/OR BOTH TERMINALS. AT PRESENT
TIME...SHOULD IT HOLD TOGETHER...IT WOULD IMPACT THE KGLD TERMINAL
AROUND OR SHORTLY AFTER 02Z WHILE AT KMCK IT WOULD ARRIVE TIL AFTER
04Z. PRIMARY AVIATION CONCERN WILL BE STRONG WIND GUSTS IN EXCESS OF
40KTS AND LOCALLY HEAVY RAIN WHICH COULD LOWER CIGS AND VIS INTO THE
MVFR RANGE.

007

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 21, 11:47 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT THU JUL 21 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221445-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1047 AM MDT THU JUL 21 2011 /1147 AM CDT THU JUL 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE AREA. WHILE WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND STRONG WIND GUSTS. SLOW STORM MOTIONS
WILL ALSO INCREASE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THE
PERIOD. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
WITH CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL BEING
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR THIS EVENING.

In the hours before

Special weather statement, Jul 21, 8:17 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT THU JUL 21 2011

KSZ029-220145-
GOVE-
817 PM CDT THU JUL 21 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF UTICA...OR 21 MILES
NORTHEAST OF DIGHTON...MOVING NORTHEAST AT 20 MPH.

WINDS TO 50 MPH AND HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3870 10059 3871 10063 3907 10015 3905 10014
      3870 10015
TIME...MOT...LOC 0117Z 221DEG 16KT 3873 10024

JLUNDQUI
Special weather statement, Jul 21, 8:49 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT THU JUL 21 2011

KSZ042-220230-
WICHITA-
849 PM CDT THU JUL 21 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LEOTI...MOVING NORTHEAST AT
25 MPH.

WINDS TO 50 MPH AND HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3853 10157 3861 10156 3861 10113 3827 10113
      3827 10157
TIME...MOT...LOC 0149Z 203DEG 20KT 3839 10143

JLUNDQUI
Local storm report, Jul 21, 8:58 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 SW LEOTI              38.41N 101.45W
07/21/2011  M0.88 INCH       WICHITA            KS   TRAINED SPOTTER

            ALSO ESTIMATED WIND GUSTS TO 50 MPH.

&&

MLAMMERS
Special weather statement, Jul 21, 9:10 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM CDT THU JUL 21 2011

KSZ029-220300-
GOVE-
910 PM CDT THU JUL 21 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF THE MONUMENT ROCKS...MOVING
NORTHEAST AT 15 MPH.

WINDS TO 50 MPH...REDUCED VISIBILITIES AND HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3870 10015 3869 10021 3869 10066 3869 10080
      3871 10082 3879 10082 3911 10015
TIME...MOT...LOC 0209Z 234DEG 13KT 3872 10062

JLUNDQUI
Special weather statement, Jul 21, 9:30 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM MDT THU JUL 21 2011

KSZ001-002-013-220315-
CHEYENNE-RAWLINS-SHERMAN-
930 PM CDT THU JUL 21 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...RAWLINS
COUNTY IN NORTHWEST KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 925 PM CDT/825 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
EAST OF HALE TO 9 MILES NORTH OF GOODLAND TO EDSON...MOVING NORTH AT
40 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3991 10119 3957 10132 3957 10139 3939 10139
      3928 10143 3960 10205 3971 10205 4000 10196
      4001 10150
TIME...MOT...LOC 0230Z 196DEG 36KT 3966 10195 3953 10171
          3942 10149

THEDE
Local storm report, Jul 21, 9:48 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
848 PM MDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     12 N GOODLAND           39.52N 101.71W
07/21/2011  M58 MPH          SHERMAN            KS   NWS EMPLOYEE

&&

MLAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:17 PM CDTSpecial Weather StatementGLDGreeley, Wallace58 min
Jul 21, 7:19 PM CDTSpecial Weather StatementGLDLogan11 min
Jul 21, 7:30 PM CDTSevere Thunderstorm WarningGLDLogan60 min
Jul 21, 7:53 PM CDTSpecial Weather StatementGLDGove22 min
Jul 21, 8:07 PM CDTSpecial Weather StatementGLDGreeley, Wallace53 min
Jul 21, 8:17 PM CDTSpecial Weather StatementGLDGove28 min
Jul 21, 8:34 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman, Wallace56 min
Jul 21, 8:49 PM CDTSpecial Weather StatementGLDWichita41 min
Jul 21, 9:10 PM CDTSpecial Weather StatementGLDGove50 min
Jul 21, 9:30 PM CDTSpecial Weather StatementGLDCheyenne45 min

Nearby

Flash Flood Warnings in Kansas, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.